Georgia, 2023Tropical Storm in Georgia, August 30, 2023
August 30, 2023 · NWS FFC · 20 events in 7 counties and zones
Hurricane Idalia made landfall in the Big Bend region of Florida as a category 3 hurricane. As Idalia moved inland to the northeast, it brought tropical storm-force winds and heavy rain to much of south Georgia, including far southeast counties of NWS Peachtree City CWFA (Telfair to Toombs county) where winds gusted between 40-50 mph and 3 to 6 inches of rain occurred.
Every event with a place to put it; 20 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- $185,000
- Crop damage
- None recorded
- Events
- 20
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Hurricane Idalia made landfall in the Big Bend region of Florida as a category 3 hurricane. As Idalia moved inland to the northeast, it brought tropical storm-force winds and heavy rain to much of south Georgia, including far southeast counties of NWS Peachtree City CWFA (Telfair to Toombs county) where winds gusted between 40-50 mph and 3 to 6 inches of rain occurred. Damage to trees and powerlines was observed in Emanuel, Montgomery, Telfair, Toombs, Treutlen, and Wheeler counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Aug 30, 11:19 AM EST, 50 minutes earlier.
Area forecast discussion, Aug 30, 11:19 AM EST, 50 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
1219 PM EDT Wed Aug 30 2023
...Mid-day Update...
.UPDATE...
Issued at 1203 PM EDT Wed Aug 30 2023
Hurricane Idalia continues to track northeast currently moving
through far southeast Georgia at this hour. Latest radar imagery
shows the outer rainbands of this storm bringing plenty of
rainfall to areas generally along and south of Columbus to
Athens. Heavier rainfall is occurring for areas primarily south
of Macon. The center of this storms will remain just outside of
our forecast area, though within the next hour or so winds across
our southeast Georgia counties will start to pick up. Already
seeing wind observations nearing 35 MPH. Over the next several
hours the primary concern will be for flooding, as the outer bands
transverse the area and/or heavier bands train over an area for a
period of time.
No major changes were made to any of the tropical headlines or the
Flood Watch. Made a few tweaks to PoPs to reflect current trends
and to account for movement of Idalia over the next 12 hours or
so.
&&
.SHORT TERM...
(Today through Thursday)
Issued at 538 AM EDT Wed Aug 30 2023
Hurricane Idalia (a major Category 4 hurricane as of 5 AM) continues
to make its way quickly northward to a landfall in a couple of hours
in the Big Bend of Florida. Idalia will obviously be the focus
through the day today as it makes rapid progress into southern and
southeastern Georgia by midday into the afternoon. Impacts will
begin to increase appreciably across our southeastern counties
beginning mid to late morning as the northern extent of the rain
shield arrives and northeasterly winds begin to increase.
A Tropical Storm Warning is in effect for areas generally along and
south of an Americus to Macon to Milledgeville to Warrenton line,
where the most substantial impacts are forecast, along with a Flood
Watch for this same general area. Impacts along the northwestern
boundary of the Tropical Storm Warning will be lesser than those
farther southeast, though gusty winds to 40 mph and rainfall
amounts of 1-3" are possible in these areas. The highest impacts
will be in the far southeastern counties where the heaviest
rainfall amounts of 4-8" with locally higher amounts are forecast
along with wind gusts near or over 50 mph, which would lead to
increased flash and river flooding potential as well as downed
trees and scattered power outages. A final threat will be isolated
tornadoes in the far southeast within the outer bands of Idalia.
Fortunately, Idalia is a fast-moving storm and will be shunted
eastward as a surface cold front pushes southward into north
Georgia, and impacts will begin to quickly diminish after 00-03Z.
Farther to the northwest, breezy conditions will increase through
the day across north Georgia with gusts as high as 20-30 mph as the
pressure gradient increases. Light rain showers will be possible as
far northwest as the ATL metro through the afternoon. By late
afternoon and early evening, a band of scattered showers and
thunderstorms looks to develop in the vicinity of the front in north
Georgia into metro ATL as tropical moisture surges around the back
side of Idalia and interacts with the front. Locally heavy
rainfall would be possible within this area, though much more
isolated and not to the extent of the swath of heavy rainfall
near and just north of the core of Idalia in the southeast CWA.
Rapidly drying conditions will occur overnight as Idalia quickly
exits eastward, and the surface front settles southward. Mostly
dry conditions are expected Thursday, though lingering moisture
associated with an inverted trough over the Gulf Coast could
produce a couple of isolated showers in Middle Georgia.
RW
&&
.LONG TERM...
(Thursday night through Tuesday)
Issued at 538 AM EDT Wed Aug 30 2023
Looking at the forecast for this week, following the exit of
Hurricane Idalia high pressure is expected to settle into the area
for the remainder of the next 7 days. With this will come
relatively nice weather as rain chances are near zero through the
remainder of the next 7 days. Central GA may see some sea breeze
activity Friday into Saturday but not expecting much impacts from
that. Other than that temps are expected to be seasonable in the
80s to 90s for highs and the 60s-70s for lows.
Hernandez
&&
.AVIATION...
(12Z TAFS)
Issued at 713 AM EDT Wed Aug 30 2023
Widespread IFR to LIFR cigs exist in the vicinity of most TAF
sites this morning. While a few breaks in the low cigs are
possible in vicinity of ATL, generally expect IFR to prevail
through 14-15Z before primarily MVFR through the day, though some
breaks are possible. Widespread SHRA will increase at MCN through
the morning and persist through the afternoon with -SHRA possible
as far NW as ATL sites this afternoon. Primary time frame for sct
TSRA 20-02Z in vcty of ATL. E to NE winds will increase through
the afternoon as high as 20-25kts with gusts 35 kts at MCN with
lower speeds 12-16 kts at other sites with gusts around 25kts.
Winds will taper after 00Z with a wind shift to NW.
//ATL Confidence...12Z Update...
Medium confidence on cigs.
High confidence on other elements.
RW
&&
.PRELIMINARY POINT TEMPS/POPS...
Athens 66 83 64 80 / 60 20 10 0
Atlanta 66 86 67 82 / 50 10 10 10
Blairsville 59 81 60 79 / 30 10 10 10
Cartersville 63 86 67 81 / 30 10 10 10
Columbus 69 90 70 84 / 40 20 20 20
Gainesville 66 83 65 80 / 50 10 10 10
Macon 69 86 67 81 / 40 20 10 10
Rome 64 87 67 85 / 20 10 10 10
Peachtree City 64 87 66 82 / 50 10 10 10
Vidalia 71 85 67 82 / 80 20 10 10
&&
.FFC WATCHES/WARNINGS/ADVISORIES...
Flood Watch through late tonight for GAZ039-050-051-059>062-
071>076-080>086-091>098-103>113.
Tropical Storm Warning for GAZ061-062-072>076-080>086-092>098-
104>113.
&&
SHORT TERM...RW
LONG TERM....Hernandez
AVIATION...RW
Hazardous weather outlook, Aug 30, 10:15 AM EST, 1 hour 54 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
1115 AM EDT Wed Aug 30 2023
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-311515-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
1115 AM EDT Wed Aug 30 2023
This Hazardous Weather Outlook is for portions of North and Central Georgia.
.DAY ONE...This Afternoon and Tonight...
Widespread showers and embedded thunderstorms are expected mainly
across the southeastern half of the forecast area as Hurricane
Idalia tracks across southeast Georgia. The greatest rainfall
totals associated with Idalia will be across the far southeastern
portion of the area where as much as 6-8 inches of rainfall with
locally higher totals will lead to a potentially significant
flooding threat. Additionally, wind gusts up to 50 mph are
possible across the southeastern portion of the area as Idalia
moves through, which may down trees and cause scattered power
outages. Brief tornadoes will also be possible within the outer
bands of Idalia across the far southeastern portion of the area.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...
Isolated thunderstorms are possible across portions of central
Georgia Thursday afternoon and Friday afternoon. Otherwise, no
hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not requested but spotters are encouraged
to submit reports of severe weather through the web by going to
weather.gov/atlanta.
In the hours before
Local storm report, Aug 30, 7:46 AM EST, 4 hours 23 minutes before
Preliminary Local Storm Report
National Weather Service Peachtree City GA
846 AM EDT Wed Aug 30 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM Rain 1 NE Duluth 34.01N 84.14W
08/30/2023 M7.60 inch Gwinnett GA Cocorahs
Cocorahs station GA-GW-33 Duluth 0.9 ENE.
0815 AM Rain 1 NW Berkeley Lake 34.00N 84.20W
08/30/2023 M5.20 inch Fulton GA Mesonet
Mesonet station NCRG1 1.5 NW Berkeley Lake.
0700 AM Rain 1 NNW Jim R Miller Park 33.91N 84.59W
08/30/2023 M4.46 inch Cobb GA Cocorahs
Cocorahs station GA-CB-70 Jim R Miller Park.
0828 AM Rain 1 SSE Smyrna 33.87N 84.50W
08/30/2023 M4.10 inch Cobb GA Mesonet
Mesonet station CW2468 Smyrna.
0700 AM Rain 2 W Berkeley Lake 33.99N 84.22W
08/30/2023 M4.06 inch Gwinnett GA Cocorahs
Cocorahs station GA-GW-43 Peachtree Corners
1.1 N.
0700 AM Rain 1 S Smyrna 33.87N 84.51W
08/30/2023 M3.99 inch Cobb GA Cocorahs
Cocorahs station GA-CB-68 Smyrna 0.2 ESE.
0827 AM Rain 1 W Lake Val-Do-Mar 33.74N 84.91W
08/30/2023 M3.65 inch Carroll GA Mesonet
Mesonet station AW127 VILLA RICA.
0830 AM Rain Smyrna 33.89N 84.51W
08/30/2023 M3.64 inch Cobb GA Mesonet
Mesonet station EW4156 Smyrna.
&&Local storm report, Aug 30, 7:56 AM EST, 4 hours 13 minutes before
Preliminary Local Storm Report
National Weather Service Peachtree City GA
856 AM EDT Wed Aug 30 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0753 PM Flash Flood 1 SSW Turner Field 33.72N 84.39W
08/28/2023 Fulton GA Emergency Mngr
Street flooding and water rescue with water
up to the windows of a car.
&&
KMELocal storm report, Aug 30, 9:55 AM EST, 2 hours 14 minutes before
Preliminary Local Storm Report
National Weather Service Peachtree City GA
1055 AM EDT Wed Aug 30 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0905 PM Flash Flood 2 SSW Dunwoody 33.92N 84.34W
08/29/2023 DeKalb GA Emergency Mngr
I-285 W between the Ashford Dunwoody Rd exit
and Peachtree Dunwoody Rd exit was
completely shut down for about an hour due
to flooding.
&&
KMETropical Storm, Telfair
- When
- August 30, 12:09 PM EST to 12:11 PM EST
- Where
- Telfair forecast zone
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 31.930, -82.939 (the zone’s center; the record gives no point)
Emergency manager reported a tree and powerlines down at the intersection of GA 165 and Marchants Dairy Rd.
Tropical Storm, Dodge
- When
- August 30, 12:15 PM EST to 12:17 PM EST
- Where
- Dodge forecast zone
- Reported by
- AWOS
- Coordinates
- 32.172, -83.168 (the zone’s center; the record gives no point)
AWOS station in Eastman (KEZM) reported a wind gust to 40 mph.
Tropical Storm, Treutlen
- When
- August 30, 1:00 PM EST to 1:02 PM EST
- Where
- Treutlen forecast zone
- Property damage
- $1,000
- Reported by
- Broadcast Media
- Coordinates
- 32.404, -82.567 (the zone’s center; the record gives no point)
Broadcast media reported a tree downed along SR 46 near Soperton due to Tropical Storm Idalia.
Tropical Storm, Montgomery
- When
- August 30, 1:00 PM EST to 1:02 PM EST
- Where
- Montgomery forecast zone
- Property damage
- $20,000
- Reported by
- Emergency Manager
- Coordinates
- 32.173, -82.535 (the zone’s center; the record gives no point)
Emergency manager reported trees and powerlines down along GA Hwy 135 between Higgston and Uvalde. Hardest hit areas were south of Hwy 280.
Tropical Storm, Telfair
- When
- August 30, 1:15 PM EST to 1:17 PM EST
- Where
- Telfair forecast zone
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 31.930, -82.939 (the zone’s center; the record gives no point)
Emergency manager reported multiple trees down along Hwy 117, just west of Lumber City.
Tropical Storm, Wheeler
- When
- August 30, 1:25 PM EST to 1:27 PM EST
- Where
- Wheeler forecast zone
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 32.117, -82.725 (the zone’s center; the record gives no point)
Emergency manager reported multiple trees down along Hwy 19 and St Paul Church Road.
Tropical Storm, Wheeler
- When
- August 30, 1:25 PM EST to 1:27 PM EST
- Where
- Wheeler forecast zone
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 32.117, -82.725 (the zone’s center; the record gives no point)
Emergency manager reported several trees down near intersection of Fox Road and Rabbit Road in southern Wheeler County.
Tropical Storm, Wheeler
- When
- August 30, 1:30 PM EST to 1:32 PM EST
- Where
- Wheeler forecast zone
- Property damage
- $15,000
- Reported by
- Emergency Manager
- Coordinates
- 32.117, -82.725 (the zone’s center; the record gives no point)
Emergency manager reported multiple trees and powerlines down around the city of Glenwood.
Tropical Storm, Telfair
- When
- August 30, 1:40 PM EST to 1:42 PM EST
- Where
- Telfair forecast zone
- Property damage
- $7,000
- Reported by
- Emergency Manager
- Coordinates
- 31.930, -82.939 (the zone’s center; the record gives no point)
Several reports of trees down per emergency manager, some on powerlines, along E. River Road and Hwy 117 and Dodges Lake Road in Jacksonville.
Tropical Storm, Telfair
- When
- August 30, 2:00 PM EST to 2:02 PM EST
- Where
- Telfair forecast zone
- Injuries
- 1 direct, 0 indirect
- Reported by
- Emergency Manager
- Coordinates
- 31.930, -82.939 (the zone’s center; the record gives no point)
An emergency manager reported that Telfair County firefighter was injured when a tree came down. The person is said to be in stable condition at a regional hospital.
Tropical Storm, Wheeler
- When
- August 30, 2:03 PM EST to 2:05 PM EST
- Where
- Wheeler forecast zone
- Reported by
- Mesonet
- Coordinates
- 32.117, -82.725 (the zone’s center; the record gives no point)
Mesonet station MRAG1 Mcrae reported a wind gust of 39 mph.
Tropical Storm, Toombs
- When
- August 30, 2:45 PM EST to 2:47 PM EST
- Where
- Toombs forecast zone
- Reported by
- Mesonet
- Coordinates
- 32.122, -82.331 (the zone’s center; the record gives no point)
University of Georgia Mesonet station in Vidalia measured a wind gust of 42 mph.
Tropical Storm, Toombs
- When
- August 30, 2:55 PM EST to 2:57 PM EST
- Where
- Toombs forecast zone
- Reported by
- AWOS
- Coordinates
- 32.122, -82.331 (the zone’s center; the record gives no point)
AWOS station at Vidalia Muni (KVDI) reported a wind gust of 39 mph.
Tropical Storm, Toombs
- When
- August 30, 2:55 PM EST to 2:57 PM EST
- Where
- Toombs forecast zone
- Property damage
- $40,000
- Reported by
- Emergency Manager
- Coordinates
- 32.122, -82.331 (the zone’s center; the record gives no point)
Emergency manager reported roughly 40 trees down across Toombs County, especially on the East side of Hwy 1. Location around Toombs Central Elementary School had several large trees blown over.
Tropical Storm, Montgomery
- When
- August 30, 2:55 PM EST to 2:57 PM EST
- Where
- Montgomery forecast zone
- Property damage
- $30,000
- Reported by
- Emergency Manager
- Coordinates
- 32.173, -82.535 (the zone’s center; the record gives no point)
Emergency manager reported roughly 30 trees down across Montgomery County with areas around Higgston near the intersection of US 280 and Hwy 29 with seeing multiple trees down.
Tropical Storm, Toombs
- When
- August 30, 3:15 PM EST to 3:17 PM EST
- Where
- Toombs forecast zone
- Reported by
- Mesonet
- Coordinates
- 32.122, -82.331 (the zone’s center; the record gives no point)
University of Georgia Mesonet station UGA58 Vidalia reported a wind gust of 49 mph.
Tropical Storm, Emanuel
- When
- August 30, 3:50 PM EST to 3:52 PM EST
- Where
- Emanuel forecast zone
- Property damage
- $6,000
- Reported by
- Emergency Manager
- Coordinates
- 32.590, -82.302 (the zone’s center; the record gives no point)
Emergency manager reported roughly 6 trees and powerlines down near Oak Park and along I-16.
Tropical Storm, Emanuel
- When
- August 30, 3:50 PM EST to 3:52 PM EST
- Where
- Emanuel forecast zone
- Property damage
- $25,000
- Reported by
- Emergency Manager
- Coordinates
- 32.590, -82.302 (the zone’s center; the record gives no point)
Emergency manager passed along roughly 18 reports of trees and some powerlines down in and West of Swainsboro.
Tropical Storm, Emanuel
- When
- August 30, 3:50 PM EST to 3:52 PM EST
- Where
- Emanuel forecast zone
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 32.590, -82.302 (the zone’s center; the record gives no point)
Emergency manager reported roughly 7 trees and some powerlines down from Twin City to Garfield.
Tropical Storm, Emanuel
- When
- August 30, 3:50 PM EST to 3:52 PM EST
- Where
- Emanuel forecast zone
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 32.590, -82.302 (the zone’s center; the record gives no point)
Emergency manager reported 5 trees down between Summertown and Midville.
- Tropical Storm
- A tropical cyclone with sustained winds of 34 to 63 knots (39 to 73 mph).
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hurricane and Tropical Storm in Georgia, August 30, 20231 death · 7 injured · $38 million · 33 events
- Hurricane and Tropical Storm in Florida, August 30, 2023$410 million · 19 events
- Tropical Storm in Florida, August 30, 20231 death · 24 events
- Hurricane and Tropical Storm in Florida, August 30, 20231 death · 1 injured · 15 events
- Tropical Storm in Florida, August 30, 20231 death · 12 events
- High Wind in California, August 30 to 31, 20231 death · 1 event
- Tornado and Tropical Storm in South Carolina, August 30 to 31, 2023$720,000 · EF1 · 16 events
- Tornadoes and Tropical Storm in South Carolina, August 30 to 31, 20232 injured · $125,000 · EF1 · 30 events
- Hail and Damaging Winds in North Dakota, August 30, 2023$300,000 · 1.75 in hail · 10 events
- Tornado and Tropical Storm in Georgia, August 30 to 31, 20231 injured · $135,000 · EF0 · 7 events
- Tornadoes and Flash Flooding in North Carolina, August 30 to 31, 2023$54,000 · EF1 · 10 events
- Tropical Storm and Flood in Georgia, August 30, 2023$86,000 · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1125501, 1125504, 1125514, 1125518, 1125522, 1125529, 1125531, 1125536, 1125544, 1125550, 1125505, 1125566, 1125506, 1125570, 1125574, 1125507, 1125582, 1125585, 1125588, 1125591.